FFP

Wiseguy
Gold Donor
10+ Year Member
Oct 17, 2007
7,329
7,459
Status
Attending Physician
Not surprised. There are many dangerous medications that are packaged almost identically to benign counterparts, even in our anesthesia carts. If the provider is not anal, it's very easy to harm patients.
 

Vaporized

5+ Year Member
Feb 21, 2014
55
5
Status
Attending Physician
This is an interesting description:
"
A doctor at a clinic in the town of Jarjanaz said the infants had exhibited signs of severe shock about an hour after they had been given the injections, with many suffocating to death as their bodies swelled."

I would think they would just go apneic and die, not go into severe shock with swelling. I know NBNMB are known to have higher incidence of anaphylaxis but that seems odd.
 

anes

ASA Member
Nov 9, 2012
191
71
Status
Resident [Any Field]
This is an interesting description:
"
A doctor at a clinic in the town of Jarjanaz said the infants had exhibited signs of severe shock about an hour after they had been given the injections, with many suffocating to death as their bodies swelled."

I would think they would just go apneic and die, not go into severe shock with swelling. I know NBNMB are known to have higher incidence of anaphylaxis but that seems odd.
Their bodies were probably already rotting by the time they noticed. What they thought was shock and anaphylaxis was really putrefaction.

Speaking of mixing up drugs.....





this has happened at one of the hospitals I've been at.
 

Vaporized

5+ Year Member
Feb 21, 2014
55
5
Status
Attending Physician
Our vaso has orange top. For me I find our glyco continually changes color and volume. Zofran too. Sometimes it is green top like our reglan.
 

kazuma

ASA Member
7+ Year Member
Nov 8, 2009
922
169
Status
Attending Physician
We had a famotidine- phenylephrine 10mg mixup in preop for an elective C-section case. I cant imagine how terrible the person felt, luckily mom and baby were fine. Those little vials can be notorious/deadly, I always make sure to check them carefully.
 

pgg

Laugh at me, will they?
Administrator
10+ Year Member
Dec 15, 2005
12,217
8,326
Not home
Status
Attending Physician

Jay K

nullum gratuitum prandium
10+ Year Member
Nov 11, 2008
433
50
ハードボイルド・ ワンダーランド
Status
Attending Physician
Their bodies were probably already rotting by the time they noticed. What they thought was shock and anaphylaxis was really putrefaction.

Speaking of mixing up drugs.....





this has happened at one of the hospitals I've been at.
I encountered this problem once late night in the Pyxis during an emergent case; Problem was I needed vasopressin, and pharmacy tech had fully stocked the slot with 2 vials of zofran - f-ck me.
 
  • Like
Reactions: Gas you down

pgg

Laugh at me, will they?
Administrator
10+ Year Member
Dec 15, 2005
12,217
8,326
Not home
Status
Attending Physician
I encountered this problem once late night in the Pyxis during an emergent case; Problem was I needed vasopressin, and pharmacy tech had fully stocked the slot with 2 vials of zofran - f-ck me.
Crack a crash cart. Let the restock/inventory/reseal be the pharmacy tech's punishment.
 
  • Like
Reactions: Jay K

FFP

Wiseguy
Gold Donor
10+ Year Member
Oct 17, 2007
7,329
7,459
Status
Attending Physician
This is an interesting description:
"
A doctor at a clinic in the town of Jarjanaz said the infants had exhibited signs of severe shock about an hour after they had been given the injections, with many suffocating to death as their bodies swelled."

I would think they would just go apneic and die, not go into severe shock with swelling. I know NBNMB are known to have higher incidence of anaphylaxis but that seems odd.
Atracurium produces histamine release. In an overdose, maybe that was the reason for swelling.
 

fakin' the funk

ASA Member
15+ Year Member
Aug 23, 2004
2,725
583
Status
Attending Physician
Dude...to add to the stupidity of a vasopressin/zofran or phenylephrine/famotidine mixup, each of those is 1ml vs 2ml. What is person thinking when they draw up their intended drug and there's only 1ml in there?!?!
 

JobsFan

ASA Member
10+ Year Member
Jan 19, 2005
1,102
630
australia
Status
Attending Physician
Dude...to add to the stupidity of a vasopressin/zofran or phenylephrine/famotidine mixup, each of those is 1ml vs 2ml. What is person thinking when they draw up their intended drug and there's only 1ml in there?!?!
maybe how freakin tired they are, and how they always thought drug x came in concentration y ... oh well
 

kazuma

ASA Member
7+ Year Member
Nov 8, 2009
922
169
Status
Attending Physician
In the Phenyl-Famotidine debacle, reportedly the pharmacy tech had swapped drugs in the pyxis slots. I always read the label and concentration at least twice when I pick it out and draw it up and then again while I'm pushing it.
 

sevoflurane

Ride
15+ Year Member
Jul 16, 2003
4,967
1,789
Visit site
Status
Attending Physician
We have pharmacy put a special label with different colors to one of the vials that look similar... usually the pressors. This fixes the problem.
 

pgg

Laugh at me, will they?
Administrator
10+ Year Member
Dec 15, 2005
12,217
8,326
Not home
Status
Attending Physician
We have pharmacy put a special label with different colors to one of the vials that look similar... usually the pressors. This fixes the problem.
JC made a big deal about this during our last site visit. IIRC one of our indirect findings was that they found some look-alike vials without pharmacy stickers on them.
 

SaltyDog

Perpetual Try-Hard Snarky B*tch
10+ Year Member
Aug 10, 2007
3,805
6,670
Closer to Mexico
Status
Attending Physician
The most famous one from my residency program was someone giving 4mg of Levophed IV push in pre-op thinking they had drawn up 4mg of Decadron.
 

FFP

Wiseguy
Gold Donor
10+ Year Member
Oct 17, 2007
7,329
7,459
Status
Attending Physician
Did the patient survive?
 

Hawaiian Bruin

Breaking Good
15+ Year Member
Mar 13, 2003
2,155
1,087
Visit site
Status
Attending Physician
A couple years before I got there, my shop had a c-section where the careless resident reconstituted a vial of vecuronium instead of the Ancef.

Turns out being awake and paralyzed was not part of the poor lady's birth plan.
 

Hawaiian Bruin

Breaking Good
15+ Year Member
Mar 13, 2003
2,155
1,087
Visit site
Status
Attending Physician
My own personal favorite was the 500 units IV insulin given by a student nurse with a braindead preceptor instead of 5mg metoprolol.

I had fun in the ICU with that one.

The patient, to his credit, thought the whole thing was hilarious. In his words, "Y'all fcucked up real good, huh?"

Intern year at the VA was fun.
 

nimbus

Member
10+ Year Member
Jan 14, 2006
4,511
4,695
Status
A couple years before I got there, my shop had a c-section where the careless resident reconstituted a vial of vecuronium instead of the Ancef.

Turns out being awake and paralyzed was not part of the poor lady's birth plan.
We had medical house staff who ordered a dose of vec to "relax" the patient for an LP.
 

SaltyDog

Perpetual Try-Hard Snarky B*tch
10+ Year Member
Aug 10, 2007
3,805
6,670
Closer to Mexico
Status
Attending Physician
Ya guy survived. Luckily it was a young otherwise pretty healthy guy. Did suffer a CVA and some myocardial ischemia in the process though.
 
Aug 7, 2011
32
0
Status
Attending Physician
How much volume in a typical MMR vaccine? And, I would expect the erroneously-given atracurium was given IM, not IV. Give your next patient that amount of a nmb and watch what happens.


Probably nothing.
 

Vaporized

5+ Year Member
Feb 21, 2014
55
5
Status
Attending Physician
At my program we had someone give non diluted phenylephrine to a patient. I guess the attending kept slamming in propofol by the vial while they were getting other meds ready.

Came across the vial to the right when looking in the vaso spot in my pyxis. can't upload photo but it is heparin 5000unit per ML with orange top.